Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Huntsville, AL

July 5, 2017Marshall County, Alabama

NWS Huntsville, AL issued this special weather statement at Jul 5, 2017, 1:21 PM CDT for Marshall County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 1:21 PM CDT (18:21 UTC)
Expired
Jul 5, 2017, 2:00 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS84 KHUN 051821
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT WED JUL 5 2017
 
ALZ006>008-016-051900-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
121 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Holly Pond, or 11 miles west of Arab, moving
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Guntersville, Arab, Owens Cross Roads, Morgan City, Baileyton, Eva,
Fairview, Union Grove, Hulaco and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3432 8684 3462 8647 3433 8624 3426 8645
      3426 8649 3425 8650 3425 8652 3423 8652
      3417 8669
TIME...MOT...LOC 1821Z 241DEG 24KT 3431 8669 

$$

AMP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:41 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 5, 11:41 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1141 AM CDT Wed Jul 5 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Today and Tonight)
Issued at 243 AM CDT Wed Jul 5 2017

A retreating ridge centered over the Bahamas and amplifying mean
ridge over the Intermountain West will gradually transition to mean
trough pattern over the eastern CONUS. This will mean a continued wet
pattern for the TN Valley over the coming days--including the
potential for more flash flooding.

After scattered storms moved across portions of north Alabama and
southern middle Tennessee late this evening, dewpoint depressions are
near 0. With little cloud cover noted outside of debris cloud cover
from those storms and high cirrus over western TN, anticipating areas
of fog to develop over the next 5-6 hours. Did lower the probability
for storms over the coming hours as the mesoscale environment is
still unstable relative to elevated parcels. However, the primary
lifting mechanism is currently more momentum driven from the LLJ.

Meanwhile, a slow moving cutoff mid-level low moving across the Mid
MS River Valley will be opening as a wave and becoming sheared as a
ridge centered northeast of the Bahamas forces this trough northeast
over the coming days. As this gradual transition to a shortwave
trough continues today, a few mesoscale undulations on the eastern
flank of this region may move across the TN Valley bringing scattered
thunderstorms within the prevailing maritime tropical airmass.
Instability parameters indicate modest instability of between
1000-2000 J/kg and a saturated profile especially aloft. This will
likely lead to warm cloud processes and efficient rainfall production
with any storms that develop. So, the same impacts with any of the
storms that have prevailed over the past few days will be present
again today with any storms that develop: flash flooding and gusty
winds up to 40 MPH. In conjunction with this, temperatures may be
challenging to forecast in between these storms and kept them close
to normal today.

As the shortwave transitions to an elongated longwave trough by
Wednesday night, storm coverage may increase to the west over MS/TN
and slowly encroach over portions of the TN Valley tonight. Though
challenging to time the arrival of this activity, did tailor the POPs
to reflect a NW to SE gradient.

.SHORT TERM...(Thursday through Friday night)
Issued at 243 AM CDT Wed Jul 5 2017

By Thursday, the sheared trough will have caused the development of
showers and storms over north MS/central TN/NW AL. These multi-cell
clusters will likely be moving across the TN Vally on Thursday
morning into the afternoon with an unstable airmass remaining in
place throughout the day. One difference for Thursday's environment
is the presence of more dry air in the low-levels, at least if the
model soundings are to be believed. Even then, PWATs are forecast to
be around 1.8-2.0 inches with a nearly moist adiabatic profile.
Enough daytime heating may occur to cause strong to possibly severe
convective downdrafts and once again very heavy rainfall. With the
amount of rainfall that has already occurred over the past 7 days, a
Flash Flood Watch may be needed on Thursday as the predicted amount
of rainfall may cause additional flooding.

A frontal boundary trailing behind the trough will be the focus for
additional storms on Thursday evening into Thursday night. Then,
lingering showers/storms should move off to the southeast on Friday
morning into the afternoon with little in the way of cooler weather
with this frontal passage expected. One limiting factor in this
forecast is if the ridge centered over the Bahamas builds a little
further west or does not retreat eastward as quickly, this will
result in more storms on Friday. Did leave isolated storms in the
forecast for Friday night given some uncertainty on how far south the
frontal boundary stalls.

.LONG TERM...(Saturday through Tuesday)
Issued at 243 AM CDT Wed Jul 5 2017

The TN Valley will remain on the western periphery of an upper level
trough at the start of the long term period, with a weak cold front
stretched from the New England coast, southwestward through TN. This
front is expected to slowly sag southward through the day on
Saturday, interacting with the moist and unstable airmass in place
across the forecast area. Scattered showers and thunderstorms will be
possible through the day, though coverage may be slightly higher
than currently forecast. However, given some model discrepancies and
a lower confidence on the front making it through the area, will cap
the precip chances at 50 percent. The front will all but dissipate as
it moves through the area, with precip chances coming to an end
Saturday evening. Temperatures during the day will be dependent on
if/when rain occurs at any given location, so kept close to the
blended guidance with temperatures just below our normal values.

A break in precip chances will occur on Sunday, as drier air filters
into the region. PW values are forecast to drop below 1 inch during
the day, which is roughly in the 10th percentile for this time of
year. Although the TN Valley will remain in a more favorable upper
flow pattern to support diurnally driven convection, due to the low
available moisture, have no rain chances in for Sunday. Under mostly
clear skies, highs will warm into the upper 80s and lows will fall
into the upper 60s. Winds will shift back to the south on Sunday as
high pressure builds over the Gulf of Mexico. Rain chances will begin
to slowly creep up on Monday, as moisture begins to filter into the
area. Meanwhile, northwest flow aloft will persist through the end of
the extended forecast period. The moisture return may not be quick
enough to see much rain during the day on Monday. PW values are
forecast to climb above 1 inch, but still remain below our
climatological norms. But due to the increase in moisture, and the
potential for disturbances to aid in diurnally driven convection,
isolated thunderstorms are possible. Better chances for showers and
thunderstorms will come on Tuesday with more moisture in place and
the northwest flow aloft. Temperatures on Monday and Tuesday will
remain just below normal for early July, but a slow warming trend
will begin with the return of southerly flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM CDT Wed Jul 5 2017

Active and unsettled pattern will persist across the Tennessee Valley
through the end of the work week. In the near term, scattered
thunderstorms will persist across the area through early evening and
have included a window of thunder at both sites through early
afternoon based on radar trends. Also maintained VCTS through late
afternoon to account for potential redevelopment though most of the
time both KMSL and KHSV should see VFR conditions. Given the recent
rainfall and clearing expected overnight have introduced a period of
MVFR fog (vsbys) toward Thursday. The daytime period on Thursday may
be a repeat of today with perhaps a higher areal coverage of storms.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...73
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 5, 3:25 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
325 AM CDT Wed Jul 5 2017

ALZ001>010-016-TNZ076-096-097-061000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
325 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms will be possible through the day.
The coverage of thunderstorms will increase late this evening,
especially over northwest Alabama. Brief heavy rainfall and gusty
winds will be possible with a few of these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms will continue on Thursday and then become
more numerous by the afternoon as a cold front moves into the
region. Gusty winds and heavy rainfall may occur, which may lead to
instances of flash flooding.

Isolated to scattered thunderstorms will continue on Friday, as the
front stalls to our south. Another cold front will then move into the
region on Saturday, with scattered thunderstorms possible once
again. A few storms may become strong, with gusty winds and heavy
rainfall the main threats.

Isolated thunderstorms will remain possible mainly in the afternoon
Sunday through Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 12:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1253 PM CDT WED JUL 5 2017

ALZ016-051830-
Cullman AL-
1253 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 130
PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodge City, or 8 miles south of Cullman, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Baileyton, Garden City, Fairview and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3416 8704 3429 8664 3413 8659 3412 8660
      3412 8663 3411 8665 3409 8666 3408 8669
      3409 8669 3408 8670 3405 8668 3406 8671
      3403 8670 3403 8672 3396 8679 3393 8698
TIME...MOT...LOC 1753Z 257DEG 20KT 3405 8688

AMP
Special weather statement, Jul 5, 12:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1253 PM CDT WED JUL 5 2017

ALZ004-051830-
Lawrence AL-
1253 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL
130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 8 miles east of Haleyville, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Moulton, Speake, Bankhead National Forest, Caddo and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3431 8753 3437 8753 3461 8713 3458 8710
      3433 8711 3430 8717
TIME...MOT...LOC 1753Z 236DEG 25KT 3428 8748

15
Special weather statement, Jul 5, 12:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1256 PM CDT WED JUL 5 2017

ALZ003-004-051830-
Lawrence AL-Franklin AL-
1256 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or near Russellville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Russellville, Phil Campbell, Mt Hope, Tharptown, Rockwood, Newburg,
Pleasant Ridge, Isbell, Spruce Pine and western Bankhead National
Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3457 8758 3457 8752 3458 8751 3459 8751
      3461 8747 3433 8737 3431 8758 3431 8781
      3447 8786
TIME...MOT...LOC 1755Z 257DEG 20KT 3441 8772

AMP
Special weather statement, Jul 5, 1:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
100 PM CDT WED JUL 5 2017

ALZ001-002-004-005-051845-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
100 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LIMESTONE...SOUTHEASTERN COLBERT AND NORTHERN LAWRENCE
COUNTIES UNTIL 145 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 12 miles east of Muscle Shoals, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rogersville, Town Creek, Leighton, Courtland, North Courtland,
Anderson, Good Springs, Coxey, Ford City and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3459 8751 3476 8760 3500 8717 3474 8700
TIME...MOT...LOC 1800Z 243DEG 24KT 3473 8745

AMP
Special weather statement, Jul 5, 1:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 PM CDT WED JUL 5 2017

ALZ001-002-051845-
Lauderdale AL-Colbert AL-
113 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muscle Shoals, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Leighton, St.
Florian, Northwest Alabama Regional Airport, Spring Valley and Center
Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3494 8749 3480 8740 3480 8743 3478 8743
      3476 8742 3474 8743 3472 8743 3471 8742
      3470 8743 3462 8763 3475 8776
TIME...MOT...LOC 1813Z 241DEG 25KT 3473 8763

AMP
Special weather statement, Jul 5, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT WED JUL 5 2017

ALZ006>008-016-051900-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
121 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Holly Pond, or 11 miles west of Arab, moving
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Guntersville, Arab, Owens Cross Roads, Morgan City, Baileyton, Eva,
Fairview, Union Grove, Hulaco and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3432 8684 3462 8647 3433 8624 3426 8645
      3426 8649 3425 8650 3425 8652 3423 8652
      3417 8669
TIME...MOT...LOC 1821Z 241DEG 24KT 3431 8669

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:35 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall65 hr
Jul 5, 11:27 AM CDTSpecial Weather StatementHUNMorgan33 min
Jul 5, 11:32 AM CDTSpecial Weather StatementHUNDeKalb28 min
Jul 5, 11:37 AM CDTSpecial Weather StatementHUNMorgan38 min
Jul 5, 11:54 AM CDTSpecial Weather StatementHUNLauderdale36 min
Jul 5, 11:58 AM CDTSpecial Weather StatementHUNMadison47 min
Jul 5, 12:19 PM CDTSpecial Weather StatementHUNColbert41 min
Jul 5, 12:26 PM CDTSpecial Weather StatementHUNDeKalb34 min
Jul 5, 12:43 PM CDTSpecial Weather StatementHUNColbert32 min
Jul 5, 12:50 PM CDTSpecial Weather StatementHUNJackson40 min
Jul 5, 12:53 PM CDTSpecial Weather StatementHUNLawrence37 min
Jul 5, 12:56 PM CDTSpecial Weather StatementHUNFranklin34 min
Jul 5, 1:00 PM CDTSpecial Weather StatementHUNLimestone45 min
Jul 5, 1:13 PM CDTSpecial Weather StatementHUNLauderdale32 min
Jul 5, 1:30 PM CDTSpecial Weather StatementHUNLawrence30 min
Jul 5, 1:34 PM CDTSpecial Weather StatementHUNJackson41 min
Jul 5, 1:39 PM CDTSpecial Weather StatementHUNLimestone51 min
Jul 5, 1:48 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison42 min
Jul 5, 1:54 PM CDTSpecial Weather StatementHUNDeKalb36 min
Jul 5, 2:07 PM CDTSpecial Weather StatementHUNLimestone38 min
Jul 5, 3:10 PM CDTSpecial Weather StatementHUNDeKalb35 min
Jul 5, 3:29 PM CDTSevere Thunderstorm WarningHUNDeKalb31 min
Jul 5, 11:31 AM CDTSpecial Weather StatementHUNMoore29 min
Jul 5, 1:43 PM CDTSpecial Weather StatementHUNLincoln, Moore32 min
Jul 5, 2:09 PM CDTSpecial Weather StatementHUNMoore51 min
Jul 5, 2:18 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore42 min
Jul 5, 2:39 PM CDTSevere Thunderstorm WarningHUNFranklin21 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.